Studies continue to put a harsh light on proton pump inhibitors (PPIs), which are medications used...READ MORE
Why Fluoroquinolones Can Cause Aortic Aneurysms
Fluoroquinolones such as such as Levaquin and Avelox are among the most commonly prescribed drugs in the U.S. However, studies indicate these drugs can lead to bulging of the aorta, a condition known as an aneurysm. Here is some information on why researchers believe this occurs.
What is an Aortic Aneurysm?
The aorta is the body’s largest blood vessel, carrying blood from the heart to all of the body’s major organs with the exception of the lungs. When a part of the vessel bulges, that is known as an aneurysm. If the bulge ruptures, death can be immediate. This is a true emergency situation that must quickly be treated through surgery or the insertion of an aortic stent.
Researchers Point to the Breakdown of Collagen as the Cause
Many patients who have taken fluoroquinolones claim the drugs have caused severe nerve and tendon damage, leading to conditions such as peripheral neuropathy. But studies now indicate the drugs can also lead to potentially deadly aortic aneurysms as well.
The BMJ, formerly known as the British Medical Journal, published a study showing a link between fluoroquinolones and aortic aneurysms. Researchers believe that fluoroquinolones can break down collagen, a substance that makes up the lining of the aorta. When this breakdown occurs, an aneurysm can be the result. This breakdown of collagen can also lead damage ligaments and tendons, which can be debilitating.
Many people across the United States have filed fluoroquinolone lawsuits against the manufacturers of these drugs. They claim the manufacturers failed to properly warn doctors and other healthcare providers, as well as the public, of the potential dangers. If you have suffered complications after taking a fluoroquinolone, get in touch with Baron & Budd as soon as you can so we can let you know your legal options. Call 866-508-7081 or complete our contact form for a confidential consultation.